Wyoming, 2012

High Wind in Wyoming, December 16 to 17, 2012

December 16 to 17, 2012 · NWS CYS · 25 events in 12 counties and zones

Strong winds aloft associated with several weather disturbances and a large pressure gradient produced a prolonged period of gusty west to southwest winds in excess of 60 mph throughout much of southeast Wyoming.

Where it happened

Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds aloft associated with several weather disturbances and a large pressure gradient produced a prolonged period of gusty west to southwest winds in excess of 60 mph throughout much of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 16, 6:38 AM MST, 3 hours 38 minutes earlier.

Area forecast discussion, Dec 16, 6:38 AM MST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
638 AM MST SUN DEC 16 2012

.SHORT TERM...AREAS OF UPSLOPE FOG AND LIGHT SNOW OCCURRED
OVERNIGHT ALONG THE CHEYENNE RIDGE FROM PINE BLUFFS TO
SIDNEY...WITH ADDITIONAL LIGHT SNOW AS WELL OVER THE MOUNTAINS OF
SOUTHEAST WYOMING AND NEARBY FOOTHILLS. SNOTELS SHOWED ABOUT 2 TO
4 INCHES OF SNOW OVERNIGHT IN THE SNOWY AND SIERRA MADRE
RANGES...WITH A BREAK IN THE ACTION EXPECTED THIS MORNING AS THE
UPPER LEVEL SYSTEM THAT PRODUCED THIS SNOW CONTINUES TO MOVE INTO
THE CENTRAL PLAINS THIS MORNING.

ANOTHER UPPER SHORTWAVE WILL APPROACH THE FORECAST AREA FROM IDAHO
AND UTAH TODAY. EXPECT LIGHT SNOW TO CONTINUE OFF AND ON THIS
AFTERNOON IN THE MOUNTAINS WITH THE COMBINATION OF WEAK PVA WITH THE
APPROACHING WAVE...AND ALSO OROGRAPHIC LIFT AS WESTERLY WINDS
INCREASE WITH AN APPROACHING JET. ACCUMULATIONS SHOULD REMAIN LIGHT.
IN ADDITION...THE WEAK SHORTWAVE WILL DEEPEN A SFC LOW PRESSURE
CENTER OVER THE WY/NE PLAINS...AND THE LLVL PRESSURE GRADIENT WILL
TIGHTEN ALONG THE LARAMIE RANGE THROUGH THE MORNING IN RESPONSE.
THIS WILL PRODUCE STRONG WESTERLY WINDS IN THE WIND CORRIDOR ALONG
AND WEST OF THE LARAMIE RANGE. IT IS NOT A CLASSIC SETUP FOR HIGH
WINDS...BUT STRONG PRESSURE FALLS COMBINED WITH INCREASING WINDS
ALOFT AS THE SHORTWAVE MOVES OVERHEAD WILL LIKELY PRODUCE HIGH
SUSTAINED WINDS OF 40 TO 45 MPH IN THE WIND CORRIDOR LATE THIS
MORNING THROUGH THE EARLY AFTERNOON. 700MB WINDS INCREASING TO
JUST OVER 50 KTS WILL BRING SOME POTENTIAL FOR STRONG GUSTS AROUND
60 MPH TO MIX DOWN TO THE SURFACE. HAVE GONE AHEAD AND UPGRADED
THE HIGH WIND WATCH TO A WARNING AND EXTENDED IT TO INCLUDE TODAY
FOR THE WIND PRONE AREAS NEAR ARLINGTON...BORDEUAX...AND THE
SOUTHERN LARAMIE RANGE WITH FOOTHILLS. CONFIDENCE IS HIGH THERE
WILL BE A FEW HOURS WHERE 40+ MPH SUSTAINED WINDS WITH A FEW
STRONG GUSTS WILL OCCUR IN THIS AREA TODAY.

WINDS WILL DIMINISH IN THIS AREA FOR A BRIEF PERIOD IN THE EVENING
AND EARLY OVERNIGHT PERIOD AS THE LLVL PRESSURE GRADIENT RELAXES
WITH THE DEPARTING SHORTWAVE FEATURE...BUT DO NOT EXPECT THAT TO
LAST LONG. THE STRONG JET WILL MOVE OVERHEAD MONDAY MORNING AND
STRONG PRESSURE FALLS WILL OCCUR ONCE AGAIN TO THE LEE OF THE
ROCKIES AHEAD OF THE NEXT UPPER LEVEL TROUGH MOVING INTO THE
PACIFIC NORTHWEST. AS THIS FEATURE MOVES EASTWARD...HEIGHTS ALOFT
WILL INCREASE WITHIN A WEAK SHORTWAVE RIDGE AND WILL PROMOTE STRONG
WARM AIR ADVECTION OVERHEAD THROUGH MONDAY MORNING. THE
COMBINATION OF STRENGTHENING WINDS THROUGH THE COLUMN...CAPPING
INVERSION AROUND MOUNTAIN TOP LEVEL AS INDICATED BY THE MODELS...AND
AN EMBEDDED MOUNTAIN WAVE WILL PRODUCE ANOTHER ROUND OF STRONG AND
GUSTY WINDS ACROSS SOUTHEAST WYOMING. 700 MB WINDS LOOK TO
INCREASE TO 55 TO 65 KTS ACROSS SOUTHEAST WYOMING MONDAY
MORNING...AND WITH AREAS OF SUBSIDENCE INDUCED BY THE MOUNTAIN
WAVE AND RIDGING OVERHEAD...WILL SEE MORE WIDESPREAD HIGH WINDS
THAN TODAY. MAINTAINED THE HIGH WIND WATCH FOR NOW AS WOULD PREFER
SOME DIFFERENTIATION BETWEEN TODAYS AND TOMORROWS EVENTS...BUT
THINK THE WATCH AREA IS IN GOOD SHAPE FOR WHERE THE STRONGEST
WINDS WILL OCCUR THROUGH LATE MONDAY AFTERNOON.

WITH INCREASING UPPER LEVEL WINDS WILL COME INCREASED UPSLOPE FLOW
ALONG THE WESTERN SLOPES. CONTINUED PACIFIC MOISTURE STREAMING IN
WITH WHAT WILL EVENTUALLY BECOME A 155KT JET OVERHEAD WILL BEGIN
THE PROLONGED SNOW EVENT FOR THE SNOWY AND SIERRA MADRES TONIGHT.
WENT AHEAD AND UPGRADED THE WINTER STORM WATCH TO A WARNING FOR
THE COMBINATION OF UP TO TWO FEET OF SNOW EXPECTED THROUGH
MIDWEEK...BUT ALSO FOR THE STRONG WINDS WHICH COULD PRODUCE NEAR
BLIZZARD CONDITIONS TONIGHT THROUGH MONDAY NIGHT. SORT OF A
COMBINATION OF THREATS IN THIS WARNING...BUT ALL IN ALL CONDITIONS
WILL BECOME DANGEROUS TO TRAVEL IN...OR BE EXPOSED TO FOR LENGTHY
PERIODS OF TIME...TONIGHT THROUGH AT LEAST TUESDAY IN THESE
MOUNTAINS. ELSEWHERE...WILL SEE LIGHT SNOW AT TIMES THROUGH MONDAY
NIGHT IN THE LOWER ELEVATIONS ALONG AND WEST OF THE LARAMIE
RANGE. BREEZY WEST WINDS WILL CONTINUE ACROSS THE FORECAST AREA MONDAY
NIGHT WITH THE STRONG JET OVERHEAD...BUT THE LEE TROUGH WILL BE
SHIFTING EAST THROUGH THIS TIME SO WILL RELAX THE LLVL PRESSURE
GRADIENT. THEREFORE HIGH WINDS WILL NOT BE A THREAT FOR MONDAY
NIGHT. TEMPERATURES WILL BE MUCH WARMER THROUGHOUT THE CWA ON
MONDAY WITH THE COMBINATION OF WAA AND STRONG DOWNSLOPE WINDS.

.LONG TERM...TUESDAY THROUGH SATURDAY NIGHT...
MODELS SHIFTING FOCUS OF SNOW FARTHER SOUTH WITH THE STORM SYSTEM
TUESDAY/WEDNESDAY. ALL MODELS HAVE TRENDED FARTHER SOUTH WITH THE
CANADIAN AND GFS KEEPING MAIN CHANCES FOR SNOW FROM THE INTERSTATE
80 CORRIDOR SOUTHWARD. NAM AND EC STILL BRING SOME PRECIPITATION
INTO NORTHERN PORTIONS OF THE CWA BUT NOT NEARLY AS AGGRESSIVE WITH
QPF AMOUNTS AS YESTERDAYS SOLUTIONS. WITH ALL MODELS TRENDING
SOUTHWARD...BACKED OFF ON POPS IN THE NORTH AND INCREASED POPS
SLIGHTLY IN THE SOUTH...MAINLY NEAR THE COLORADO BORDER. NO MODEL
PREFERRED OVER ANY OTHER AT THIS TIME AS ALL MODELS STRUGGLING WITH
RUN TO RUN CONSISTENCY.

MAIN FOCUS FOR SNOW ACCUMULATIONS REMAINS OVER THE SNOWY AND SIERRA
MADRE RANGES. ALTHOUGH MODELS HAVE TRENDED SOUTH...THEY ARE STILL
HITTING THESE MOUNTAINS HARD. THIS COULD CHANGE SUBSTANTIAL SHOULD
THE MODELS CONTINUE TO TREND SOUTHWARD...BUT FOR NOW LOOKS LIKE A
PROLONGED PERIOD OF SNOW. UPPER LEVEL JET IS NOW PROGGED TO HAVE A
MORE WEST TO EAST ORIENTATION WITH THE CORE OF THE UPPER JET OVER
THE MOUNTAINS. STRONG WESTERLY UPSLOPE FLOW SHOULD ALLOW FOR SNOW TO
PILE UP. SNOW AMOUNTS 12Z TUESDAY THROUGH 18Z WEDNESDAY DAY COULD
EASILY TOP 18 INCHES...AND THAT IS ON TOP OF A FOOT OR TWO WHICH IS
EXPECTED BEFORE 12Z TUESDAY.

&&

.AVIATION...12Z TAF ISSUANCE...
AN AREA OF FOG EXISTS FROM AROUND CYS EASTWARD ALONG INTERSTATE 80
TO SNY. THIS AREA OF FOG IS EXPECTED TO DISSIPATED BY MID MORNING AS
WESTERLY WINDS INCREASE. GUSTY WESTERLY WINDS WILL BE FOUND FROM THE
LARAMIE RANGE WESTWARD INTO SOUTHCENTRAL WYOMING. GUSTS OF 30 TO 40
MPH WILL BE COMMON WITH STRONGER GUSTS INTO THE WIND PRONE LOCATIONS
SUCH AS ARLINGTON AND BORDEAUX. WEST WINDS WILL NOT BE QUITE AS
STRONG INTO THE NEBRASKA PANHANDLE WITH GUSTS 20 TO 30 MPH THIS
AFTERNOON. WINDS WILL SUBSIDE THIS EVENING BUT WILL INCREASE FROM
WEST TO EAST ACROSS THE AREA LATE TONIGHT INTO MONDAY. VERY STRONG
WINDS WILL BE FOUND ACROSS SOUTHEAST WYOMING MONDAY WITH FREQUENT
GUSTS OF 50 TO 60 MPH. WINDS IN THE PANHANDLE TO GUST 25 TO 40
MPH.

BRIEF IFR THIS MORNING OVER FAR SOUTHEAST WYOMING AND THE SOUTHERN
NEBRASKA PANHANDLE OTHERWISE MAINLY VFR TODAY. AN EXCEPTION WILL BE
IN THE SNOWY AND SIERRA MADRE RANGES WHERE OCCASIONAL LIGHT IS
EXPECTED TODAY AND TONIGHT WITH OBSCURED MOUNTAIN TOPS. LIGHT SNOW
WILL LIKELY CONTINUE ACROSS THE SNOWY AND SIERRA MADRE RANGES
THROUGH MONDAY AND TUESDAY. STRONG WESTERLY WINDS AND FALLING AND
BLOWING SNOW WILL MAKE FOR VERY LOW VISIBILITIES IN THE MOUNTAINS
MONDAY.

&&

.FIRE WEATHER...MINIMAL FIRE WEATHER CONCERNS ARE ANTICIPATED
THROUGH MIDWEEK AS RELATIVELY COOL TEMPERATURES AND SNOW WILL
AFFECT MUCH OF THE DISTRICT. WILL SEE A HIGH WIND EVENT BEGINNING
IN THE WIND PRONE AREAS LATE THIS MORNING AND AFTERNOON...THEN
BECOMING MORE WIDESPREAD ALONG AND WEST OF THE LARAMIE RANGE
DURING THE DAY MONDAY. WIND GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE
ACROSS A WIDESPREAD AREA OF SOUTHEAST WYOMING ON MONDAY. SNOW
WILL CONTINUE IN THE MOUNTAINS THROUGH MIDWEEK...WITH MORE
WIDESPREAD ACCUMULATING SNOWS POSSIBLE TUESDAY INTO WEDNESDAY AS A
STRONGER PACIFIC STORM SYSTEM TRACKS ACROSS THE AREA. SNOW
ACCUMULATIONS IN THE SNOWY AND SIERRA MADRE MOUNTAINS BETWEEN
TODAY THROUGH WEDNESDAY COULD END UP AROUND 2 FEET.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING FROM 6 PM SUNDAY TO 6 PM TUESDAY FOR WYZ112-
     WYZ114.
     HIGH WIND WARNING FROM 9 AM SUNDAY TO 5 PM MONDAY FOR WYZ106-
     WYZ110-WYZ116.
     HIGH WIND WATCH FROM 2 AM MONDAY TO 5 PM MONDAY FOR WYZ101-
     WYZ104-WYZ105-WYZ107-WYZ109-WYZ115-WYZ117-WYZ118.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...RJM
LONG TERM/AVIATION...LIEBL
Hazardous weather outlook, Dec 16, 6:28 AM MST, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
628 AM MST SUN DEC 16 2012

WYZ101>119-171330-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
628 AM MST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL LIGHT SNOW WILL BE FOUND OVER THE SNOWY AND SIERRA
MADRE RANGES TODAY AND TONIGHT WITH PERSISTENT SNOW. 4 TO 8 INCHES
OF SNOW IS EXPECTED THROUGH TONIGHT. A WINTER STORM WARNING GOES
IN TO EFFECT THIS EVENING FOR THE SNOWY AND SIERRA MADRE RANGES.

STRONG GUSTY WINDS WILL OCCUR IN THE ARLINGTON AREA TODAY.
SUSTAINED WEST TO WINDS OF 35 TO 45 MPH WITH GUSTS AROUND 60 MPH
WILL OCCUR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL CONTINUE OVER THE SNOWY AND SIERRA MADRE RANGES INTO
WEDNESDAY BEFORE TAPERING OFF. IN EXCESS OF TWO FEET OF SNOW IS
EXPECTED THROUGH WEDNESDAY AFTERNOON. A WINTER STORM WARNING IS IN
EFFECT FOR THE SNOWY AND SIERRA MADRE RANGES FOR THE PROLONGED
PERIOD OF SNOW. IN ADDITION...WINDS GUSTING OVER 60MPH WILL
COMBINE WITH FALLING SNOW TO PRODUCE NEAR WHITEOUT CONDITIONS
MONDAY. SNOW AND BLOWING SNOW MAY ALSO OCCUR OUTSIDE THE SNOWY AND
SIERRA MADRE RANGES MONDAY AND MONDAY NIGHT...MAINLY ALONG AND
WEST OF THE LARAMIE RANGE. REDUCED VISIBILITIES AND SLIPPERY
ROADS MAY MAKE TRAVEL DIFFICULT. THIS INCLUDES INTERSTATE 80
BETWEEN CHEYENNE AND RAWLINS.

STRONG WINDS WILL SPREAD OUT OF THE MOUNTAINS AND INTO MUCH OF
SOUTHEAST WYOMING ON MONDAY. WESTERLY WINDS MAY PRODUCE GUSTS 50
TO 60 MPH BY MONDAY AFTERNOON. HIGHER GUSTS TO AROUND 70 MPH MAY
OCCUR IN WIND PRONE CORRIDORS SUCH AS NEAR ARLINGTON...VEDAUWOO...
AND BORDEAUX. HIGH WIND WATCHES AND WARNINGS ARE CURRENTLY IN
EFFECT.

SNOW MAY SPREAD ACROSS MUCH OF SOUTHEAST WYOMING TUESDAY NIGHT
INTO WEDNESDAY. THE MAIN THREAT FOR SNOW WILL BE ALONG AND NEAR
THE INTERSTATE 80 CORRIDOR WHERE SEVERAL INCHES OF SNOW IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-171330-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
628 AM MST SUN DEC 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

EARLY MORNING FREEZING FOG WILL BE FOUND OVER PORTIONS OF THE
SOUTHERN NEBRASKA PANHANDLE. VISIBILITIES MAY BE REDUCED TO LESS
THAN 1/2 MILE AT TIMES. THE FOG IS EXPECTED TO BEFORE DISSIPATE BY
MID MORNING. MOTORISTS SHOULD USE CAUTION WHEN TRAVELING THROUGH
DENSE FOG. IN ADDITION...SOME ROADS MAY BE SLIPPERY THIS MORNING
DUE TO BLACK ICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG GUSTY WINDS CAN BE EXPECTED MONDAY. WEST WINDS MAY GUST AT
HIGH AS 50 MPH MONDAY AFTERNOON.

THERE IS A CHANCE FOR SNOW TUESDAY NIGHT AND WEDNESDAY OVER THE
NEBRASKA PANHANDLE. THE MAIN CHANCE FOR SNOW WILL BE OVER THE
SOUTHERN NEBRASKA PANHANDLE WHERE A FEW INCHES OF SNOW MAY BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Dec 16, 5:02 AM MST, 5 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
502 AM MST SUN DEC 16 2012

NEZ020-054-055-WYZ119-161400-
BANNER-KIMBALL-CHEYENNE-EAST LARAMIE COUNTY-
INCLUDING THE CITIES OF...HARRISBURG...KIMBALL...SIDNEY...BURNS...
CARPENTER...ALBIN...PINE BLUFFS
502 AM MST SUN DEC 16 2012

...AREAS OF FOG ALONG THE CHEYENNE RIDGE EARLY THIS MORNING...

AREAS OF FOG WILL AFFECT EASTERN LARAMIE COUNTY IN WYOMING AND THE
SOUTHERN NEBRASKA PANHANDLE EARLY THIS MORNING. THIS INCLUDES
INTERSTATE 80 FROM PINE BLUFFS TO SIDNEY. EXPECT THE FOG TO BE
DENSE AT TIMES...WITH VISIBILITIES REDUCED TO ONE HALF MILE IN
SOME AREAS. BELOW FREEZING TEMPERATURES MAY CAUSE THE FOG TO
FREEZE ONTO SOME SURFACES SUCH AS ROADWAYS AND SIDEWALKS.
MOTORISTS TRAVELING THROUGH THE FOGGY CONDITIONS THIS MORNING
SHOULD REDUCE SPEEDS DUE TO THE POTENTIAL FOR BLACK ICE...AS WELL
AS USE LOW BEAM HEADLAMPS.

RJM
Special weather statement, Dec 16, 9:45 AM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
945 AM MST SUN DEC 16 2012

WYZ110-115>117-162100-
NORTH SNOWY RANGE FOOTHILLS-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN...LARAMIE...
VEDAUWOO...BUFORD...PUMPKIN VINE...HORSE CREEK...HARRIMAN...
WHITAKER
945 AM MST SUN DEC 16 2012

...VERY LOW VISIBILITIES IN FOG AND BLOWING SNOW ALONG THE
INTERSTATE 80 CORRIDOR FROM WEST OF LARAMIE TO WEST OF
ARLINGTON...

AT 930 THIS MORNING...WYOMING DEPARTMENT OF TRANSPORTATION WEBCAMS
WERE SHOWING VERY LOW VISIBILITIES ALONG INTERSTATE 80 FROM MILE
MARKER 252 AT HALLECK RIDGE TO MILE MARKER 280 AT COOPER COVE.
VISIBILITIES LOOK TO BE REDUCED TO LESS THAN A HALF MILE IN
BLOWING AND DRIFTING SNOW. VERY LOW CLOUDS ARE REDUCING
VISIBILITIES AS WELL IN FOG. EXPECT THESE CONDITIONS TO CONTINUE
THROUGH THE AFTERNOON AS WEST WINDS CONTINUE TO INCREASE. FOR
THOSE TRAVELING ALONG THE INTERSTATE 80S CORRIDOR FROM LARAMIE TO
ARLINGTON SHOULD BE PREPARED FOR SNOW COVERED ROADS...STRONG AND
SUDDEN WIND GUSTS TO 60 MPH AND VISIBILITY REDUCTIONS UNDER A HALF
MILE AT TIMES. SLOW DOWN AND ALLOW EXTRA DISTANCE BETWEEN YOU AND
THE VEHICLE IN FRONT OF YOU.
Local storm report, Dec 16, 10:09 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1009 AM MST SUN DEC 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
12/16/2012  E58.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 44 MPH.

&&

DDEAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 16, 10:16 AM MST to 11:16 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 16/1016 MST.

High Wind, Ferris/Seminoe/Shirley Mountains

When
December 17, 3:50 AM MST to 8:50 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A wind sensor near Muddy Gap measured wind gusts of 58 mph or higher, with a peak gust of 67 mph at 17/0450 MST.

High Wind, North Snowy Range Foothills

When
December 17, 6:45 AM MST to 7:45 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 17/0710 MST.

High Wind, Laramie Valley

When
December 17, 7:06 AM MST to 10:56 AM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Quealy Dome measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
December 17, 7:26 AM MST to 7:51 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured wind gusts of 58 mph or higher, with a peak gust of 60 mph at 17/0736 MST.

High Wind, Central Laramie County

When
December 17, 8:53 AM MST
Where
Central Laramie County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The wind sensor at the Cheyenne Airport measured a peak gust of 58 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
December 17, 8:55 AM MST to 3:20 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured wind gusts of 58 mph or higher, with a peak gust of 71 mph at 17/1235 MST.

High Wind, South Laramie Range Foothills

When
December 17, 9:15 AM MST to 12:30 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 72 mph at 17/1115 MST.

High Wind, South Laramie Range Foothills

When
December 17, 9:16 AM MST to 1:16 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 17/1126 MST.

High Wind, South Laramie Range Foothills

When
December 17, 9:31 AM MST to 1:11 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or higher, with a peak gust of 66 mph at 17/1206 MST.

High Wind, North Snowy Range Foothills

When
December 17, 9:56 AM MST to 10:01 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor near Elk Mountain measured wind gusts of 58 mph.

High Wind, Laramie Valley

When
December 17, 9:56 AM MST to 11:11 AM MST
Where
Laramie Valley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The WYDOT sensor at Herrick Lane measured sustained winds of 40 mph or higher.

High Wind, East Platte County

When
December 17, 10:41 AM MST to 2:36 PM MST
Where
East Platte County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

The WYDOT sensor at Coleman measured wind gusts of 58 mph or higher, with a peak gust of 66 mph at 17/1206 MST.

High Wind, South Laramie Range

When
December 17, 12:06 PM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Remount measured a peak wind gust of 58 mph.

High Wind, Central Laramie County

When
December 17, 12:23 PM MST to 12:33 PM MST
Where
Central Laramie County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

A mesonet sensor at Carpenter measured wind gusts of 58 mph or higher, with a peak gust of 66 mph at 11/1223 MST.

High Wind, Central Carbon County

When
December 17, 12:26 PM MST to 1:26 PM MST
Where
Central Carbon County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The WYDOT sensor at Walcott Junction measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 17/1306 MST.

High Wind, North Snowy Range Foothills

When
December 17, 12:35 PM MST to 3:45 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 17/1455 MST.

High Wind, North Snowy Range Foothills

When
December 17, 12:36 PM MST to 3:56 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 17/1346 MST.

High Wind, East Laramie County

When
December 17, 12:50 PM MST to 2:30 PM MST
Where
East Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Gun Barrel measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 17/1340 MST.

High Wind, Converse County Lower Elevations

When
December 17, 12:53 PM MST to 1:53 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

The wind sensor at the Converse County Airport measured sustained winds of 40 mph or higher.

High Wind, Shirley Basin

When
December 17, 1:51 PM MST to 2:56 PM MST
Where
Shirley Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 17/1406 MST.

High Wind, North Snowy Range Foothills

When
December 17, 1:51 PM MST to 2:56 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 17/1441 MST.

High Wind, North Snowy Range Foothills

When
December 17, 1:51 PM MST to 3:01 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at County Road 402 near Elk Mountain measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 17/1356 MST.

High Wind, North Snowy Range Foothills

When
December 17, 2:01 PM MST to 3:01 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 17/1401 MST.

High Wind, Laramie Valley

When
December 17, 2:53 PM MST
Where
Laramie Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The wind sensor at the Laramie Airport measured a peak gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416840, 416835, 416842, 416865, 416856, 416871, 416837, 416867, 416868, 416869, 416844, 416861, 416838, 416866, 416870, 416839, 416860, 416851, 416872, 416834, 416836, 416841, 416843, 416847, 416862.